Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 19, 1998, 9:06 PM CDT for McPherson County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 1998, 9:06 PM CDT (02:06 UTC)
- Expired
- May 19, 1998, 10:10 PM CDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County McPherson County, NE
The radar
The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 9:40 PM CDT | Hail 1 | Ringgold, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 19, 7:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1851 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
427 WUUS1 KLBF 200203 RRA SVRLBF NEC117-200310- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 906 PM CDT TUE MAY 19 1998 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 1010 PM CDT * AT 905 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 31 MILES SOUTH SOUTHWEST OF MULLEN OR 7 MILES EAST NORTHEAST OF FLATS MOVING EAST AT 15 MPH. * THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS. A TORNADO WATCH IS IN EFFFECT GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MTM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 2:00 PM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, May 19, 2:00 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 200 PM CDT TUE MAY 19 1998 CHANCES FOR SVR TSRA AND THEN TEMPS THE MAIN CONCERNS... 18Z SFC ANALYSIS OF WIND FIELD SHOWS A WARM FRONT DEVELOPING IN THE SRN PANHANDLE INTO SW NEBR. STATIONARY FRONT LOCATED IN SRN INTO EC KS. 60+ DEGREE DEW POINTS POOLED INTO ERN NEBR AND ALONG THE DEVELOPING WARM FRONT. LATEST PICTURE FROM KCYS 88D SHOWS CONVECTION DEVELOPING ALONG THE FRONT RANGE AND ALSO IN THE NRN PANHANDLE. WHILE THE MODELS ARE SIMILAR IN THEIR UPPER FLOW AND PATTERNS ASSOCIATED...THEY HAVE THEIR DIFFERENCES IN GRIDDED SOLUTIONS. ETA POSITIONING OF 500 MB SHORT WAVE AS COMPARED TO THE WATER VAPOR LOOP SEEMS ADEQUATE...AND ALL THREE BRING SOME SORT OF SHORT WAVE THRU THE STATE BY EVENING. ETA DOES SHOW BEST UPPER LEVEL DIVERGENCE ON THE NRN PANHANDLE BY LATE AFTERNOON WHICH SEEMS REASONABLE. REGARDLESS...WOULD EXPECT TSRA TO DEVELOP IN THE NRN PANHANDLE BY 200-400 PM MDT AND THEN...AS PER SPC...DEVELOP INTO A CONVECTIVE SYSTEM AND MOVE EWD. IF THIS HAPPENS...GOOD SR INFLOW WOULD BE IN PLACE AND HENCE THE TALK OF SUPERCELLS. WILL THEN GO WITH HIGHER POPS IN THE W...LOWEST IN THE NE WHERE NERLY FLOW HAS RESULTED INITIALLY IN ISENTROPIC DOWNGLIDE. NEARLY A REPEAT SETS UP FOR TOMORROW AS FRONT MOVES LITTLE. MOISTURE SHOULD ALREADY BE IN PLACE AND WITH GOOD UPPER SUPPORT PROGGED TO MOVE THRU BY MID AFTERNOON...SHOULD SEE SOME DEVELOPMENT...POSSIBLY SVR...ONCE AGAIN. SUSBSIDENCE IN BETWEEN WAVES TONIGHT AND TOMORROW SHOULD ALLOW ENOUGHT INSOLATION TO REACH GUIDANCE VALUES TOMORROW. WILL CUT THIS SHORT WITH ACTIVE WX ANTICIPATED AND VARIOUS CHASERS COMING IN AND OUT... WILL BREAKUP ZONES TO REFLECT WRN ZONES OF WHICH OGA WILL BE A PART OF. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN PRODUCT OMAZFPNE... CCF LBF BB 057/081 055/076 050 424 OGA BB 058/082 055/077 052 434 ONL BE 058/080 057/074 054 323 VTN BE 055/080 053/074 050 424 STOPPKOTTE
In the hours before
Local storm report, May 19, 5:49 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
549 PM CDT TUE MAY 19 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0547 PM 13 NNE ELLSWORTH NE 0.75 INCH HAIL
05/19/98 SHERIDAN
M. MUTCHLERLocal storm report, May 19, 7:18 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
718 PM CDT TUE MAY 19 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM 3 W LAKESIDE NE 1.75 INCH HAIL
05/19/98 SHERIDAN
M. MUTCHLERThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:09 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 66 min |
| May 19, 7:28 PM CDT | Severe Thunderstorm Warning | LBF | Grant | 62 min |
| May 19, 7:32 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 63 min |
| May 19, 7:38 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Hooker | 62 min |
| May 19, 7:51 PM CDT | Tornado Warning | LBF | Cherry, Grant, Hooker | 64 min |
| May 19, 8:19 PM CDT | Tornado Warning | LBF | Garden | 66 min |
| May 19, 8:30 PM CDT | Tornado Warning | LBF | Hooker | 65 min |
| May 19, 8:39 PM CDT | Severe Thunderstorm Warning | LBF | Arthur | 66 min |
| May 19, 8:52 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 63 min |
| May 19, 9:11 PM CDT | Tornado Warning | LBF | McPherson | 64 min |
| May 19, 9:13 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 67 min |
| May 19, 9:34 PM CDT | Severe Thunderstorm Warning | LBF | Logan | 61 min |
| May 19, 9:44 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 66 min |
| May 19, 10:17 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 63 min |
| May 19, 10:20 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 35 min |
| May 19, 11:07 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 63 min |
| May 19, 11:10 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 65 min |
| May 19, 11:43 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 62 min |
| May 19, 11:46 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 64 min |
| May 20, 12:40 AM CDT | Severe Thunderstorm Warning | LBF | Chase | 50 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.